Alert archive / North Carolina / Wind Advisories in 2006

Wind Advisory 1, NWS Raleigh, NC

January 14, 20065 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Jan 14, 2006, 11:44 AM EST for 5 counties in North Carolina. It took effect at Jan 14, 2006, 12:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2006, 11:44 AM EST (16:44 UTC)
In effect from
Jan 14, 2006, 12:00 PM EST
Expired
Jan 14, 2006, 7:41 PM EST
In force
8 hr
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KRAH 141644
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
1144 AM EST SAT JAN 14 2006


NCZ021>023-038-039-150200-
/O.NEW.KRAH.WI.Y.0001.060114T1700Z-060115T0200Z/
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO
1144 AM EST SAT JAN 14 2006

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EST THIS EVENING. 

A STRONG TROUGH OF LOW PRESSURE WILL MOVE OVER NORTH CAROLINA THIS
AFTERNOON AND EVENING. STRONG GUSTY NORTHWEST WINDS WILL DEVELOP
THIS AFTERNOON AND LAST INTO THE MID EVENING HOURS. SUSTAINED
WINDS OF BETWEEN 25 AND 35 MPH... WITH GUSTS TO BETWEEN 40 AND 50 MPH
WILL BE LIKELY. 

WINDS THIS STRONG CAN BRING DOWN TREE LIMBS AND POSSIBLY SOME
ISOLATED TREES. THOSE THAT PLAN ON BEING OUTSIDE THIS AFTERNOON
AND EVENING SHOULD AVOID WORKING OR WALKING NEAR TREES THAT MAY BE
SUSCEPTIBLE TO FALLING. 


$$

BADGETT
1 follow-up statement
000 
WWUS72 KRAH 150041
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
741 PM EST SAT JAN 14 2006

...WIND ADVISORY IS CANCELED FOR THE NORTHWEST PIEDMONT...



NCZ021>023-038-039-150145-
/O.CAN.KRAH.WI.Y.0001.000000T0000Z-060115T0200Z/
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...LEXINGTON...ASHEBORO
741 PM EST SAT JAN 14 2006

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DIMINISHED THIS EVENING ACROSS THE ADVISORY AREA. EXPECT
NORTHWEST WINDS 10 TO 15 MPH WITH OCCASIONAL GUSTS TO AROUND 20
MPH FOR THE REMAINDER OF THE NIGHT. 

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELED THE WIND
ADVISORY. 

$$


BL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Jan 14, 11:15 AM EST, 29 minutes earlier.

Area forecast discussion, Jan 14, 11:15 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1115 AM EST SAT JAN 14 2006

.SYNOPSIS...
THE STRONG SURFACE FRONT HAD MOVED OFFSHORE AS OF 12Z/14. THE 989 MB
SURFACE LOW WAS LOCATED OVER NEW ENGLAND. THE BASE OF THE DEEP
PROGRESSIVE H5 TROUGH WAS LOCATED OVER WESTERN NC... MOVING EAST AND
WILL AFFECT THE REGION THIS AFTERNOON.
&&

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...
WATER VAPOR SATELLITE LOOP INDICATED THE UPPER LOW WAS CENTERED NEAR
THE NC/SC BORDER AT MID MORNING. THIS UPPER LOW WILL CONTINUE
TRACKING EAST ACROSS THE AREA THIS AFTERNOON. UPPER AIR DATA
INDICATED SATURATION AROUND 3-4K FEET. THE VISIBLE SATELLITE
INDICATED THE CLEAR SKIES OVER CENTRAL NC AT MID MORNING WILL BE
SHORT LIVED AS THE STRATOCUMULUS WAS RAPIDLY DEVELOPING WITH SURFACE
HEATING.

THERE WERE 240M HEIGHT FALLS FROM 00Z/14 TO 12Z/14 OVER GREENSBORO
ASSOCIATED WITH THE H5 TROUGH. THERE WERE STRONG 180+ METER HEIGHT
RISES OVER THE MID MISSISSIPPI VALLEY REGION THIS MORNING. IN
ADDITION... STRONG COLD AIR ADVECTION WILL ROAR OVER THE REGION THIS
AFTERNOON AS THE BASE OF THE DEEP TROUGH SWINGS EAST OF GSO-RDU.

WITH CAA OVER TOP THE WARM GROUND/SURFACE HEATING... EXPECT
WIDESPREAD STRATOCUMULUS THIS AFTERNOON. WIDELY SCATTERED OR EVEN
SCATTERED COVERAGE OF SHOWERS WILL LIKELY DEVELOP WITH ENOUGH
HEATING BEFORE THE SKY COMPLETELY CLOUDS OVER.

MOST IMPORTANTLY HOWEVER... WE ARE CONSIDERING A WIND ADVISORY FOR
CENTRAL NC THIS AFTERNOON INTO THE EVENING HOURS. SURFACE WINDS HAVE
ALREADY INCREASED TO SUSTAINED SPEEDS OF 20 MPH IN THE NW PIEDMONT
AT WINSTON-SALEM AND GREENSBORO... WITH GUSTS IN EXCESS OF 30 MPH.
THE WIND ADVISORY CRITERIA IS FOR SUSTAINED WINDS OF 31 MPH OR
GREATER FOR AN HOUR OR MORE... OR WIND GUSTS IN EXCESS OF 45 MPH.
THE LATTER IS MORE LIKELY TO OCCUR... ESPECIALLY OVER THE MORE
ELEVATED WESTERN PIEDMONT. THE MOST LIKELY TIME OF OCCURRENCE WOULD
BE DURING THE STRONGEST CAA AND HEIGHT RISES ALOFT OCCUR...  MID
AFTERNOON THROUGH MID EVENING... AFTER THE BASE OF THE H5 TROUGH
SEEN ON SATELLITE SWINGS THROUGH.

A WIND ADVISORY WILL BE ISSUED FOR THE WESTERN PIEDMONT FOR NOW...
SINCE THE STRONGEST WINDS WILL REACH THERE FIRST. THE STRONGEST
WINDS SHOULD NOT ARRIVE IN THE REST OF CENTRAL NC UNTIL MID TO LATE
AFTERNOON... AND ARE EXPECTED TO REMAIN BELOW THE WIND ADVISORY
CRITERIA. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO BETWEEN 35
AND 45 MPH WILL BE LIKELY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 235 AM EST SAT JAN 14 2006)

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...

SIGNIFICANT DRYING ALOFT IS EVIDENT ON THE DOWNSTREAM SOUNDINGS.
MOISTURE WILL BE VERY LIMITED FOR THE PRODUCTION OF SHOWERS
AS THE UPPER LOW AND POWERFUL VORT MAXIMA MOVES EAST ACROSS
CENTRAL VIRGINIA TODAY/TONIGHT. WILL HAVE A SLIGHT CHANCE OF
SHOWERS THIS MORNING AND NEARLY STEADY TEMPERATURES IN THE UPPER
40S...COOLING IN THE AFTERNOON.

COLD AIR ADVECTION REALLY GETS CRANKING AROUND MID DAY AND
THICKNESSES BEGIN TO CRASH TOWARDS CHANGEOVER TO A SNOW
TEMPERATURE PROFILE IN THE MID AFTERNOON IN THE NORTHWEST WITH
RAPID COOLING PROGRESSING INTO THE EAST BY 00Z. AS SUCH...WILL
CONTINUE THE CHANCE POPS...BUT THINK THAT THE VERY STRONG MID
LEVEL DYNAMICAL COOLING WILL PRODUCE A CHANCE OF SNOW SHOWERS
FURTHER SOUTH AND EAST IN THE EVENING/EARLY NIGHT DESPITE THE
INDETERMINATE TEMP PROFILE AS THE LOW LEVEL COLD AIR CHASES THE
MOISTURE. NO PROBLEMS WITH ACCUMULATIONS WHICH WILL BE LIGHT AND
NOT LINGER ON SURFACES LONG. WILL BE ENDING THE POPS IN THE
NORTHWEST AROUND 00Z...IN THE TRIANGLE AND CENTRAL SECTIONS AROUND
03Z...AND IN THE I-95 CORRIDOR AROUND MIDNIGHT. WINDS WILL BE
CLOSE TO ADVISORY CRITERIA...INCREASING TO 20 TO 30 MPH WITH GUSTS
FROM 35 TO 40 MPH FROM THE NORTHWEST.

NORTHWEST FLOW CONTINUES SUNDAY WITH INCREASED SUN ALLOWING
SEASONAL HIGHS IN THE UPPER 40S RANGE.

LONG TERM (MONDAY THROUGH FRIDAY)...

RETURN FLOW AND INCREASING MOISTURE WILL INITIATE A WARMUP EARLY
NEXT WEEK WITH HIGHS CLIMBING BACK INTO THE 50S MONDAY. NEXT COLD
FRONT SCHEDULED FOR TUE NIGHT/WEDNESDAY TIME FRAME...LOOKS LIKE
ANOTHER HIGHLY DYNAMIC FROPA WITH AMPLIFIED TROF AND STRONGER
UPPER JET SUPPORT. THUNDER WILL HAVE TO BE CONSIDERED AFTER
ANOTHER CONSENSUAL RUN OR TWO.

AVIATION...

BKN TO OVC LAYERS 4 TO 6KFT...POCKETS OF MVFR CIGS 2-3K FT TIL 09Z.
VSBYS UNRESTRICTED EXCEPT BRIEFLY 3-5 MI IN SHOWERS RWI VCNTY. SW
WINDS 15 TO 20 MPH WITH OCNL GUST TO 30 MPH. AFTER 09Z...SOUTHWEST
WINDS BCMG WEST AND INCREASING TO 20 TO 25 MPH...OCNLY GUSTING TO 30
MPH...A FEW GUSTS NEAR 40 MPH.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR THE NW PIEDMONT (FORSYTH... DAVIDSON...
GUILFORD... ALAMANCE... AND RANDOLPH) 1200 NOON THROUGH 900 PM.
&&

SYNOPSIS...
SHORT TERM...BADGETT
Hazardous weather outlook, Jan 14, 5:56 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
556 AM EST SAT JAN 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
556 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE WINDY ACROSS CENTRAL NORTH CAROLINA TODAY AS COOL HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST. WIND GUSTS THIS AFTERNOON
ARE EXPECTED TO RANGE UP TO 35 MPH. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 9:41 PM ESTSevere Thunderstorm WarningRAHAnson, Richmond34 min
Jan 13, 11:55 PM ESTSevere Thunderstorm WarningRAHHarnett35 min
Jan 14, 12:45 AM ESTSevere Thunderstorm WarningRAHSampson15 min
Jan 14, 1:13 AM ESTSevere Thunderstorm WarningRAHWayne27 min

Nearby

Wind Advisories in North Carolina, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.